A devastating incident involving an Australian mother’s journey to shed extra pounds before her daughter’s wedding has raised concerns about the safety of a popular weight loss medication.
Trish, a 56-year-old woman with a desire to lose weight, embarked on a weight loss journey that ended in tragedy. Despite her efforts to shed weight through traditional methods like dieting and exercise, she found herself in a frustrating battle with the scales that refused to tip in her favor. Consequently, she turned to a televised advertisement that promoted the use of weight loss drugs.
Trish’s weight loss journey took a deadly turn when she began using the injectable drugs Ozempic and Saxenda. These medications, originally developed to treat diabetes, have gained popularity worldwide as weight loss aids.
Her husband, Roy Webster, was left heartbroken by her untimely death, which occurred in January 2023. According to Roy, while Trish was losing weight, she endured frequent bouts of illness, including diarrhea and nausea. Despite these side effects, her determination to fit into the dress of her dreams for her daughter’s wedding kept her on the medication.
Tragically, on January 16, 2023, her health took a horrifying turn. Roy recalled, “She had a little bit of brown stuff coming out of her mouth, and I realized she wasn’t breathing. I started doing CPR. It was just pouring out, and I turned her to the side, trying to get it out. She couldn’t breathe.” Trish passed away that night, and her death certificate cited the cause as an acute gastrointestinal illness.
Although the coroner’s report did not establish a direct link between the weight loss drugs and Trish’s death, Roy believes that these medications played a role in her tragic demise. He expressed his profound regret, saying, “I never thought you could die from it. If I knew that could happen, she wouldn’t have been taking it. I couldn’t save her, that’s the hard part.”
Trish, who did not have diabetes, turned to the weight loss medication as a recommendation from her doctor to aid in her weight loss journey. Her singular focus on fitting into the coveted dress she saw on TV led her to take extreme measures.
Endocrinologist Dr. Kathryn Williams pointed out that drugs like Ozempic have active ingredients known to cause digestive complications. She emphasized the importance of medical supervision, stating, “When we prescribe them, we warn people. So if I say to someone, ‘Yes, it might be that you do vomit once or twice, but if you are having recurrent vomiting, you need to let me know, and you need to stop the medication.”
Ozempic, despite being a diabetes medication, has gained widespread popularity for its weight loss effects, with endorsements from figures like Elon Musk and Amy Schumer. Its side effects can include nausea, diarrhea, and vomiting.
Due to its immense demand, there has been a global shortage of Ozempic, prompting the Australian Therapeutic Goods Administration to advise against giving it to new patients. Additionally, the company Novo Nordisk, which manufactures Ozempic and Saxenda, has reported limited supplies for the year 2024.
The increase in adverse events associated with these weight loss drugs has raised concerns at the Food and Drug Administration in the United States, prompting changes to product information. The Australian Therapeutic Goods Administration has also initiated investigations into local cases related to weight loss injections.
In light of his wife’s tragic death, Roy Webster seeks a coronial inquest to examine the circumstances surrounding her passing and hopes that his story will serve as a warning to others contemplating similar weight loss measures. He concluded, “She shouldn’t be gone; it’s just not worth it, it’s not worth it at all.”
Response from Novo Nordisk
In response to these concerns, a spokesperson for Novo Nordisk, the manufacturer of Ozempic and Saxenda, emphasized their commitment to patient safety. They stated, “At Novo Nordisk, patient safety is a top priority.” The company collaborates with regulatory bodies worldwide to monitor the safety of its medicines.
The spokesperson clarified that the FDA recently approved a label update for Ozempic, adding the term “ileus” to the product labeling’s postmarketing experience section. Ileus is a gastrointestinal reaction associated with Ozempic and other glucagon-like peptide 1 (GLP-1) receptor agonists. The Australian Product Information for Ozempic contains information about gastrointestinal effects.
Novo Nordisk underscored their confidence in the safety and efficacy of Ozempic when used in accordance with product labeling and approved indications. They acknowledged that gastrointestinal side effects, such as nausea, vomiting, diarrhea, abdominal pain, and constipation, are known side effects of the medication.